iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryantidepressantsI am gaining weight with Paroxetine and Mirtazapine. Can I use Zoloft?

I am gaining weight with Paroxetine. Shall I opt Zoloft?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At September 16, 2016
Reviewed AtMay 17, 2024

Patient's Query

Hi doctor,

I have OCD and bipolar depression. I am taking Paroxetine and Mirtazapine for OCD and sleep respectively. I am gaining too much weight. Can I switch to Zoloft?

Hi,

Welcome to icliniq.com.

I can understand your concern. Both Mirtazapine and Paroxetine are known to cause weight gain. Sertraline (Zoloft) also causes some weight gain. So, in my opinion shifting to Sertraline will not be a good idea. Other SSRIs (selective serotonin reuptake inhibitor) like Fluoxetine or Escitalopram can be tried instead of Paroxetine. Fluoxetine does not cause much weight gain and is considered as safe. The drug has great efficacy in controlling OCD (obsessive compulsive disorder) symptoms too. For sleep, I suggest low dose Benzodiazepines instead of Mirtazapine. The benzodiazepines will relieve anxiety and help in sleep. Discuss with your doctor for these drugs. Thank you.

Patient's Query

Thank you doctor,

I would like to know whether taking Fluoxetine will not affect my bipolar (irritability) or my sleep (worsen insomnia). I am currently taking Paroxetine 60 mg and Mirtazapine 30 mg. I am not using any mood stabilizer. How should I switch to SSRIs?

Hi,

Welcome back to icliniq.com.

Fluoxetine is relatively safe in bipolar disorder as compared to other SSRIs like Paroxetine you are taking. The drug should reduce irritability. Fluoxetine causes insomnia and should be taken preferably in the morning after breakfast. Evening doses should not be given and so, the drug will not result in disruption of your sleep. Taking a low dose Benzodiazepine like Clonazepam will help with good sleep. Cross tapering is the best option to stop using the drug. Reduce the dose of Paroxetine slowly over four weeks and increase the dose of Fluoxetine over four weeks. This will not cause any withdrawal symptoms. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Seikhoo Bishnui
Dr. Seikhoo Bishnui

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy